Vol. 104, No. 1, 1983

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
On the iterates of derivations of prime rings

Wallace Smith Martindale, III and C. Robert Miers

Vol. 104 (1983), No. 1, 179–190

In this paper we study properties of associative derivations whose iterates are related in rather special ways to the original derivation, or to the iterates of another derivation. An associative derivation d : R R is an additive (or linear when appropriate) mapping on a ring R satisfying d(xy) = xd(y) + d(x)y for all x,y R. A derivation d : R R is called inner if d(x) = (ad a)(x) for some a R where (ad a)(x) = [a,x] = ax xa. In particular we ask when can the iterate of an inner derivation be an inner derivation? When can the iterates of two derivations commute? More precisely, we characterize elements a,b R, R a prime ring, for which (ad a)n(x) = (ad b)(x) for all x R, and we characterize derivations d : R R, δ : R R for which [dn(x)n(y)] = 0 for all x,y R, R prime. Applications are made to C-algebras.

Mathematical Subject Classification 2000
Primary: 16A72, 16A72
Secondary: 46L05, 16A12
Received: 31 October 1980
Revised: 10 February 1982
Published: 1 January 1983
Wallace Smith Martindale, III
C. Robert Miers